Management of cutaneous side effects of inflammatory bowel disease therapy: A dermatologic viewpoint.
Medications used in the treatment of inflammatory bowel disease cause a wide range of dermatologic side effects, and minimal guidance exists on how to manage them. The intention of this review article is to summarize common dermatologic adverse reactions related to inflammatory bowel disease therapy and to provide evidence-based guidance on management. We conducted a scoping review using PubMed and Google Scholar to identify studies reporting clinical information on dermatologic side effects of medications used in the treatment of inflammatory bowel disease. The most commonly reported dermatological adverse effects from inflammatory bowel disease therapy were cutaneous malignancy and cutaneous infections. Thiopurines, methotrexate, tumor necrosis factor (TNF) inhibitors, interleukin (IL)-12/23 inhibitors, and integrin inhibitors can be continued if nonmelanoma skin cancer arises during therapy and the malignancy should be surgically excised. TNF inhibitors and IL-12/23 inhibitors can be continued in the setting of stage I surgically resectable melanoma but should be discontinued in advanced melanoma. For complicated cutaneous bacterial infections, methotrexate and TNF inhibitors should be halted, and IV antibiotics should be administered. Complicated herpes zoster infection warrants discontinuation of TNF inhibitors, whereas IL-12/23 and JAK inhibitors can be continued. Inflammatory bowel disease therapies are associated with several dermatological adverse effects, and management options vary by agent. Certain agents may require discontinuation in the setting of nonmelanoma skin cancer, melanoma, and cutaneous infections. Many other dermatological adverse effects from inflammatory bowel disease therapy require specialized management or referral to dermatology.
Published In/Presented At
Lee, J., Lemons, N., Lorenze, A., Chowdhary, T. S., Zinn, Z., & Gayam, S. (2021). Management of cutaneous side effects of inflammatory bowel disease therapy: A dermatologic viewpoint. Journal of gastroenterology and hepatology, 36(12), 3278–3285. https://doi.org/10.1111/jgh.15570
Medicine and Health Sciences
Department of Medicine, Department of Medicine Fellows and Residents, Fellows and Residents